Dialogue Volume 15, Issue 2 2019 - Page 45

PRACTICE PARTNER January 3, 2016, the patient was put on com- fort measures. She died on January 13, 2016. The cause of death was attributed to bilateral subdural hematomas, due to/as a consequence of anticoagulation therapy with a contributing factor of pneumonia. The Geriatric and Long-Term Care Review Committee was concerned that the resident’s INR levels were not reassessed when she be- came ill. “While there is no documented interaction between nitrofurantoin and warfarin, altera- tions in gut flora from antibiotics can alter INR. Low dietary intake, and the combination of a recent respiratory infection and an active urinary tract infection, could also contribute to increased INR levels,” stated the committee in its report. The LTCH had an electronic medical record system with a standardized admission order set including diet, vital sign protocols, bowel management protocols, immunization proto- cols and automatic renewal orders indicating "all routine drug orders to be refilled weekly." There were no automatic orders for INR monitoring or monitoring of other drugs where adjustment may be necessary to achieve therapeutic/non-toxic levels (e.g., digoxin). The Committee recommended that: • All LTCHs should revise their standardized admission order sets to include automatic monitoring of INR on a prescribed basis and reassessment with medication changes, changes in dietary intake or health status. Further modifications could include monitoring of medi- cations requiring dosage adjustments for toxicity or therapeutic range. • LTC documentation tools should allow staff to identify trends in pain, behaviour or medical care that might imply a significant change in health status. • LTCHs are reminded of the importance of all staff quickly recognizing and reacting to acute changes in health status of their residents. Clear and established channels of communication must be in place to allow for prompt reassessment of LTCH residents who appear to have had an acute change in health status. • Physicians and nurses working in LTCHs are reminded that a significant change in health status, whether acute or subacute, in a frail elder, requires a thorough assess- ment to determine the cause and potential treatment. At a minimum, a history, physical examination and drug re- view are required, a differential diagnosis developed and investigations as appropriate for the goals of care should be undertaken. Clear communication with the LTCH resident and/or their substitute decision-maker must oc- cur throughout this process. Thorough documentation of assessments, goals of care and treatment is required as a standard of practice for all health professionals. • Any significant change in health status (e.g., decreased mobility) should necessitate a complete and thorough reassessment including appropriate testing and exami- nations (e.g., X-rays). MD ISSUE 2, 2019 DIALOGUE 45